Latest Pregnancy News
MONDAY, May 21, 2018 (HealthDay News) -- A pregnancy drug that has been banned for decades may increase the risk for attention-deficit/hyperactivity disorder (ADHD) generations later, new research suggests.
The study found that the grandchildren of women who took a synthetic estrogen, diethylstilbestrol (also known as DES), to prevent pregnancy complications between 1938 and 1971 are more likely to have the disorder.
But, while the study found an association between past DES use in women and an increased risk of ADHD in their grandchildren, it could not prove cause and effect.
DES treatment was phased out after a 1953 study found it provided little benefit for expectant mothers. It was banned in 1971 after it was linked to vaginal cancers and reproductive health issues in the daughters of women who used the drug. As many as 10 million pregnant women may have used DES, the researchers noted.
"Our aim was to explore the potential impact of DES use across generations, and specifically on third-generation neurodevelopment," explained researcher Marianthi-Anna Kioumourtzoglou. She is an assistant professor of environmental health sciences at Columbia University's Mailman School of Public Health in New York City.
"To date, and to our knowledge, no epidemiologic study has assessed multigenerational impacts of DES -- or any other endocrine disruptors -- on neurodevelopment," Kioumourtzoglou said in a university news release.
For the study, researchers analyzed self-reported information from 47,540 women in an ongoing nurses' health study. Of those, 2 percent had mothers who used DES while pregnant. The analysis also included more than 106,000 children born to nurses in the study.
Grandchildren of women who used DES had a 36 percent higher risk for ADHD than grandchildren of women who didn't use the drug, the study found. This was true whether the grandchild was male or female.
According to senior author Mark Weisskopf, "While DES is banned, pregnant women continue to be exposed to a large number of environmental endocrine disruptors. And although current exposures are at a lower level and potency than seen with DES, cumulative exposures to these chemicals may be cause for concern and is deserving of further study."
Weisskopf is a professor of environmental and occupational epidemiology at the Harvard T.H. Chan School of Public Health in Boston.
The report was published online May 21 in JAMA Pediatrics.
-- Mary Elizabeth Dallas
Copyright © 2018 HealthDay. All rights reserved.